Washington, 2012

Strong Wind in Washington, April 1, 2012

April 1, 2012 · NWS OTX · 1 event in 1 county or zone

A deep area of low pressure moved through the Inland Northwest during the early hours of April 1st ushering a strong cold front through the region. In the post frontal air mass, pressure gradients strengthened as high pressure built into Oregon and low pressure continued to deepen over Montana.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A deep area of low pressure moved through the Inland Northwest during the early hours of April 1st ushering a strong cold front through the region. In the post frontal air mass, pressure gradients strengthened as high pressure built into Oregon and low pressure continued to deepen over Montana. This resulted in very windy conditions across the Washington Palouse throughout the morning and afternoon hours of April 1st. Sustained winds of 20 to 30 mph with gusts between 40 and 50 mph were observed at multiple observation platforms. The strong southwesterly winds resulted in high waves across Rock Lake which caused a group of kayakers to capsize.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 1, 7:55 AM PST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 1, 7:55 AM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
855 AM PDT Sun Apr 1 2012

.SYNOPSIS...
A low pressure system will bring rain, mountain snow and gusty winds
to the Inland Northwest today. Snow levels will be around 3000 feet
today which is a lower elevation than the last few days. The cooler
air mass will slow the rate of mountain snow melt, which should
decrease runoff into the rivers of north Idaho. Many swollen rivers
will begin to recede today. The Inland Northwest will experience a
break Monday and Tuesday however cool and unsettled weather will
return late Tuesday and linger through the upcoming weekend.

&&

.DISCUSSION...
Another quick update to the forecast. Intense snow shower
producing some brief accumulations this morning in the metro area.
But it is quickly fading on radar and moving east, so this won't
last long. As this last wave moves into the Panhandle showers will
continue there all day.

Tougher call is what will happen behind this wave this afternoon.
On the one hand the models show dry air moving in and this is
confirmed by the dropping dew points at Wenatchee, Ellensburg, and
Yakima. This dry air will move east into the Spokane/Pullman area
this afternoon. So that will be working against afternoon showers.
The flip side is climatology and the NAM model. Typically with
this set up we will see afternoon showers, although they might
not produce measurable precipitation. NAM wants to do this. The
last run of the HRRR (10Z) doesn't have as much coverage but it
did show the typical convergence lines of showers. So have kept in
the mention of showers this afternoon/evening. These could be rain
or snow with no accumulation.

Last item to address is the Wind Advisory. Winds are picking up in
southeast Washington and this will spread northward by mid day.
The problem is that the guidance is all consistent in suggesting
that winds will actually subside a bit late this afternoon, during
peak heating time. This typically isn't good for strong winds so
the Advisory may have a tough time verifying in some locations.
Will stick with it since it will still be windy, maybe just not as
strong as previously thought.  RJ

&&

.AVIATION...
12z TAFS: Rain and snow showers will be widespread through 18z over
the Idaho Panhandle and far eastern Washington including the Spokane
area. Ceilings of 2000 feet or lower will likely accompany the
heaviest precipitation between 14z-17z. Ceilings will likely lift
quickly by late morning as gusty post-frontal winds develop from
Wenatchee to Spokane to Pullman. Gusts in the 30-35kt range will be
possible through 22z-24z. Winds should subside early in the evening
as the surface gradient between low pressure over Montana and high
pressure over Oregon weakens. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        44  31  52  38  61  39 / 100  20  10  10  10  60
Coeur d'Alene  43  31  50  35  61  38 / 100  30  10  10  10  70
Pullman        43  31  53  37  61  35 /  90  20   0   0  10  70
Lewiston       49  34  60  41  66  40 /  60  10   0   0  10  60
Colville       48  31  51  36  62  37 / 100  20  30  20  40  60
Sandpoint      42  30  47  34  58  38 / 100  40  20  10  10  70
Kellogg        38  31  46  33  58  36 / 100  40  20  10  10  80
Moses Lake     55  33  58  42  64  39 /  10  10  10  10  30  50
Wenatchee      51  36  56  42  58  35 /  10  10  10  10  50  40
Omak           51  31  55  39  58  35 /  20  10  20  40  60  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 5 PM PDT this afternoon for Idaho Palouse.

WA...Wind Advisory until 5 PM PDT this afternoon for Lower Garfield
     and Asotin Counties-Moses Lake Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Apr 1, 4:39 AM PST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
539 AM PDT SUN APR 1 2012

IDZ003-026-027-WAZ031>035-041-044-021400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-WATERVILLE PLATEAU-
539 AM PDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SUSTAINED WEST OR SOUTHWEST WINDS BETWEEN 20 AND 30 MPH WITH GUSTS
AS HIGH AS 45 MPH ARE LIKELY TODAY. SOME OF THE COMMUNITIES THAT
WILL EXPERIENCE WINDY CONDITIONS TODAY ARE PULLMAN...MOSCOW...
POMEROY...RITZVILLE...MOSES LAKE...EPHRATA...WENATCHEE...AND
WATERVILLE.

SEVERAL RIVERS AND STREAMS OVER THE PALOUSE WILL CONTINUE TO RUN
HIGH FOLLOWING SEVERAL DAYS OF HEAVY RAIN. FORTUNATELY...COOLER
WEATHER TODAY AND TOMORROW WILL SLOW THE RATE OF MOUNTAIN SNOW
MELT. MANY RIVERS AND STREAMS WILL BE RECEDING TODAY THROUGH MID
WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-002-004-WAZ036>038-021400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
539 AM PDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SEVERAL RIVERS AND STREAMS IN THE IDAHO PANHANDLE AND NORTHEAST
WASHINGTON WILL CONTINUE TO RUN HIGH FOLLOWING SEVERAL DAYS OF
HEAVY RAIN. FORTUNATELY...COOLER WEATHER TODAY AND TOMORROW WILL
SLOW THE RATE OF MOUNTAIN SNOW MELT. MANY RIVERS AND STREAMS WILL
BE RECEDING TODAY THROUGH MID WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-043-021400-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
539 AM PDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 1, 9:15 AM PST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1015 AM PDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY SNOW       7 E TONASKET            48.70N 119.28W
04/01/2012  M4.5 INCH        OKANOGAN           WA   TRAINED SPOTTER

            COCORAHS WA-OK-2

&&

VAN HORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Washington Palouse

When
April 1, 11:40 AM PST to 12:10 PM PST
Where
Washington Palouse forecast zone
Measured
39 kt (45 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Fire Department/Rescue
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Three kayakers capsized on Rock Lake when strong southwest winds created high waves. This particular lake is oriented southwest to northeast with steep rock walls. Consequently, if a boater capsizes on Rock Lake, it can be difficult to get out of the water due to the very steep shoreline. Each of the three capsized kayakers were rescued and treated for hypothermia; sadly one died at the hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Washington Palouse2012-04-0118MaleBoatingIndirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373905.